HIV and Parkinson's

I am wearing out keyboards trying to find a clue to why I got Parkinson's ( PD )

I can not be open with the neurologist about HIV, living in a small town.

I am on Epivir Ziagen and Issentres. Seropositive 25 years.

VL is undetectable and CD4 250

A year ago I started having hand and leg shaking, one sided.

The neurologist after a thorough exam diagnosed PD

I am aware there is low level replication even with VL U/D, and that the brain is vulnerable, but for dementia or AD-like symptoms, but PD ?

There is no family history of PD, but there is family history of depression and I had it since childhood.

I have a memory reading about AD with HIV being different than AD from old age, and responding to treatment and reversible vs AD alone. Is this the case for PD also?All 3 of the drugs I take penetrate the BBB from what I can find.

PD is 1% in general population and 5% with HIV

SO, what caused my PD ? Was it HIV or was it going to happen anyway ?

5 Replies

oldestnewest
  • Dear QNTT,

    Thank you for your posting. I m afraid it is far too complex an issue for me to give an opinion as to if there is any link between HIV and Parkinson's. However there is an excellent online Q&A facility (or free phone line if you are in the UK) you can pose your question to.

    i-Base can answer any question about HIV treatment. If they don’t know the answer they will research it. And if there is no clear answer they will tell you.

    Go to i-base.info/qa/ or if you are in the UK you can call the HIV treatment phone line: 0808 800 6013.

    Calls are free in the UK from land lines and most mobile networks including the main six: 3, O2, Orange, T-Mobile, Virgin and Vodafone. Calls will not be itemised on your bill.

    Calls are answered by treatment advocates all of whom are also living with HIV.

    Sorry not to be able to help you myself but I hope this information is of some use.

    Kind Regards,

    Paul.

    PS. I worked for i-Base for over ten years as their IT Manager and have no reservations about recommending them or the quality of their service.

  • Hi Qntt ,

    I understand about you not disclosing your status to the Neurologist , I too have not disclosed to anyone at all because tell one person and you have told a hundred .

    My own very limited experience with cognitive disjunction was one of the main symptoms that made me get tested . My sight and memory and perception were being affected . When diagnosed it turned out that I had Hep B as well , and from what I have read since I'm inclined to think that it was the toxicity of the Hep B causing the cognative problems .

    I known this isn't much help to you . The chances are there is no information on a link between PD and HIV .

    One question that does come to mind , are you certain that it is PD you have , is there any chance it is a side affect of your medication ?

  • Is it possible to get a referral from your HIV doc to a neurologist that may have experience with HIV patients? Not disclosing to your current neurologist hamstrings his efforts to diagnose and treat you effectively.

    I spent a year working on a study of HIV, aging, and cognitive decline. Any associations between CNS penetration of antiretrovirals and HIV-Associated Neurocognitive Disorder (HAND) is weak at best. The strongest correlate was CD4 nadir.

  • I'm sorry to hear how unwell you've been. Hugs to you. I hope you find your answers and that you will be ok. Take care mate

  • I'd suggest getting referred to another Parkinson's consultant who you can be open with or ask your clinic to look into it for you.

    I'm sure most consultants would actually appreciate the opportunity to research.

    You don't have to give your GP a reason to ask for a second non local specialist and you can demand that the specialist does not disclose to your GP.

    If your GP ever disclosed he could be sacked on the spot so I'd honestly suggest confiding in him or her, he or she can help you too, they can't if they don't know...

You may also like...